Sunday 21 December, 2014

BP drug may induce metabolic side-effects in elderly

Published On: Tue, Jun 17th, 2014 | Cardiovascular / Cardiology | By BioNews

The elderly who take thiazide diuretics to manage high blood pressure are at a greater risk of developing metabolic adverse events, new research shows.

“Our research quantifies the risks of metabolic adverse events in older adults in real-world, clinical practice shortly after initiating thiazide diuretics,” said Anil Makam, assistant professor of internal medicine at University of Texas Southwestern Medical Center at Dallas.

“From a clinical point-of-view, the implications of these findings help inform doctors of the risks associated with a common medication and their use in older adults,” he added.

The national observational study examined 1,060 adult veterans with hypertension who recently began taking a thiazide diuretic.

The study compared them to a similar group of veterans who were not prescribed a thiazide diuretic.

During a nine-month period, 14 percent of older adults prescribed a thiazide diuretic developed a metabolic adverse event, compared with six percent of adults not prescribed a thiazide diuretic.

For every 12 adults who were newly prescribed a thiazide diuretic, one developed a metabolic adverse event that he or she would not otherwise have had, the study noted.

The three metabolic adverse events that researchers assessed were hyponatremia (low sodium levels in the blood), hypokalemia (low potassium levels in the blood), and acute kidney injury (a 25 percent decrease in kidney function from the baseline value before the thiazide diuretic was started).

“Thiazide-induced adverse events are common in older adults and greater attention should be paid to potential complications in prescribing thiazide diuretics to older adults,” Makam emphasised.

The findings were recently published in the Journal of the American Geriatrics Society.

Leave a comment

XHTML: You can use these html tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

More from Cardiovascular / Cardiology
  • Heart transplant patient’s mother salutes Chennai
  • BP drug may induce metabolic side-effects in elderly
  • High BP medicines may increase vision loss risk
  • World’s first implantable device to reduce high BP
  • New design to make batteries last for 50 years?
  • Visit us on Google+